Indiana, 2023Damaging Wind in Indiana, July 15, 2023
July 15, 2023 · NWS LOT · 1 event in 1 county or zone
Isolated thunderstorms brought small hail and gusty winds to parts of northwest Indiana during the afternoon of the 15th. While these storms were believed to be sub-severe, one large tree was blown over in Chesterton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms brought small hail and gusty winds to parts of northwest Indiana during the afternoon of the 15th. While these storms were believed to be sub-severe, one large tree was blown over in Chesterton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 15, 2:13 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 15, 2:13 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
313 PM CDT Sat Jul 15 2023
.SHORT TERM...
Issued at 313 PM CDT Sat Jul 15 2023
Through Sunday night...
A weak surface boundary continues to advance across the area this
afternoon which is leading to the development of isolated showers
and thunderstorms. The boundary is currently analyzed along a
Kenosha to DeKalb line with a warm moist airmass, characterized by
upper 60s to low 70s dew points, ahead of it. RAP mesoanalysis
indicates that 1500 to 2000 J/kg of MLCAPE is present ahead of
this boundary which should allow isolated to widely scattered
showers and thunderstorms to continue to develop and linger
through early evening. The overall lack of favorable wind shear
should keep any storms below severe limits, however; any more
robust cores could generate locally gusty winds upwards of 40 to
45 mph.
Showers and storms are expected to come to an end shortly after
sunset as we lose diurnal heating and the aforementioned boundary
slides into central Indiana. Though haze from Canadian wildfire
smoke will move in behind the boundary and persist through a good
portion of the day on Sunday. This will lead to poor air quality,
especially for sensitive groups, therefore an Air Quality Alert
remains in effect through Sunday night for all of our Illinois and
Indiana counties. Despite the smoke, most of the day hours of
Sunday looks to be somewhat quiet weather wise with filtered
sunshine and highs topping out in the low to mid-80s during the
afternoon. However, breezy west-southwesterly winds are expected
Sunday afternoon as the atmosphere mixes into stronger winds aloft
which will generate gusts in the 20 to 25 mph range.
While the early part of Sunday looks to be quiet, we will have
chances for storms to return late Sunday afternoon and overnight
as a cold front dives south out of Wisconsin. In addition to the
cold front, guidance continues to show a cluster of storms
developing ahead of a shortwave impulse over Iowa and expanding
into our area Sunday evening. Guidance does show that some
instability would be present across our area as the front arrives,
but there is some discrepancy as to how much and where the
highest quantities will reside. The reason is due to uncertainty
in how low dew points will mix out Sunday afternoon which may keep
the better instability confined to our southern 1/2 to 1/3 of the
forecast area. However, if dew points can hold on, the
combination of instability and 40 to 50 kts of deep layer shear
may allow storms to grow upscale and be capable of producing gusty
winds and possibly some hail. Given this potential we our
outlooked in a marginal (level 1 of 5) severe risk Sunday evening.
Additionally, if better moisture can linger the storms could
become hefty rainfall producers which could lead to localized
flash flooding concerns. However, guidance continue to show the
aforementioned cold front being rather progressive which should
limit the residence time of storms over one area and limit this
threat, but will have to keep an eye on trends just in case.
Yack
&&
.LONG TERM...
Issued at 313 PM CDT Sat Jul 15 2023
Monday through Saturday...
Key Messages:
* Near to slightly below normal high temperatures expected
through the period but still humid
* Off and on shower and thunderstorm chances late Tuesday onward
Heading into Monday morning a few showers and storms may linger
south of I-80 as the system departs the area. High temperatures
will also be a tad cooler on Monday in the wake of the cold front
with highs only in the upper 70s to near 80.
The slightly cooler temps continue through the period with highs
in the lower 80s as the upper trough remains generally overhead
(though 60s to lower 70s dewpoints will still make it feel quite
humid). This places the region under northwest flow and right on
the edge of potentially active weather to our west and south.
Think that much of the daytime hours Tuesday look dry though
shower and thunderstorm chances may begin to increase in the
evening and overnight hours, especially south of I-80. If the pool
of higher moisture nudges north into those areas localized
flooding would be possible. Confidence in exactly where this heavy
rainfall axis sets up is on the lower side but will be generally
along an axis across central IL/IN.
Additional shortwaves move through the upper flow mid to late
next week bringing additional chances for showers and storms.
Something that will be refined with later updates as models come
into better agreement.
Petr
&&
.AVIATION...
For the 18Z TAFs...
Spotty showers are possible this afternoon across the Chicago
metro area. Confidence in seeing thunder has decreased enough to
remove the thunder mention for ORD/DPA/MDW TAFs at this time.
Certainly cannot rule out a few lightning strikes with any of the
taller showers. Will also closely monitor cloud-top heights for
signs of an increasing lightning threat. Felt comfortable hanging
on to a VCTS mention toward GYY where the front will be slowest
to arrive and where shower/storm coverage may be greater.
Winds will favor a west to west northwest direction through the
period, with occasional gustiness this afternoon and easing some
overnight. Wind speeds are expected to pick up again late Sunday
morning into the afternoon with gusts in the 20kt range expected.
Other item of note is the Canadian wildfire smoke advecting into
the region by this evening. Visibility reductions from smoke
appears to be lagging the front somewhat but will maintain a
mention of smoke after 00Z this evening that continues into
Sunday.
Petr
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 15, 2:16 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
316 PM CDT Sat Jul 15 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
316 PM CDT Sat Jul 15 2023 /416 PM EDT Sat Jul 15 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
DISCUSSION...
A few thunderstorms will continue this afternoon east of
Interstate 57. The strongest storms may produce gusty winds and
occasional lightning strikes. No severe weather is expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday Evening...
Limited Severe Thunderstorm Risk.
Monday...
Limited Thunderstorm Risk.
Tuesday night...
Limited Flooding and Thunderstorm Risks.
Wednesday and Thursday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 25 mph.
LMZ740>745-162030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
316 PM CDT Sat Jul 15 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Monday and Thursday...
Limited Thunderstorm Risk.
Borchardt
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Local storm report, Jul 15, 1:10 PM CST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
210 PM CDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tstm Wnd Dmg 1 E Oregon 42.01N 89.31W
07/14/2023 Ogle IL Emergency Mngr
Powerlines down with one power pole snapped.
Time estimated by radar.
0745 PM Tstm Wnd Dmg Lindenwood 42.06N 89.03W
07/14/2023 Ogle IL Public
Trees downed.
0957 PM Tstm Wnd Dmg 3 NW Romeoville 41.68N 88.14W
07/14/2023 Will IL Public
Large branches downed.
&&Local storm report, Jul 15, 1:25 PM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
225 PM CDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Tstm Wnd Gst 1 NNW Elk Grove Village 42.01N 88.00W
07/14/2023 E80 MPH Cook IL NWS Storm Survey
An NWS storm survey confirmed that
widespread tree damage across Elk Grove
Village was caused by strong straight-line
winds. Damage was most severe and
concentrated in the vicinity of Elk Grove
High School, where peak winds were estimated
to be about 80 mph.
&&
ROLocal storm report, Jul 15, 1:30 PM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Chicago IL
230 PM CDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM Tstm Wnd Dmg 1 SE Schaumburg 42.02N 88.06W
07/14/2023 Cook IL Trained Spotter
Multiple large tree limbs downed across the
east side of Schaumburg. Time estimated from
radar.
&&
ROLocal storm report, Jul 15, 1:32 PM CST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
232 PM CDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM Tstm Wnd Dmg 1 N NWS Chicago-Romeovi 41.62N 88.08W
07/14/2023 Will IL NWS Employee
Small pine tree uprooted. Time estimated
from radar.
&&
ROLocal storm report, Jul 15, 1:37 PM CST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
237 PM CDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Tstm Wnd Dmg Bartlett 41.99N 88.18W
07/14/2023 Cook IL Law Enforcement
Trees and power lines downed in Bartlett.
Time estimated from radar.
&&
ROSpecial weather statement, Jul 15, 3:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
404 PM CDT Sat Jul 15 2023
INZ002-152145-
Porter IN-
404 PM CDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of northwestern Porter
County through 445 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm over
Porter, or near Chesterton, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portage, Chesterton, Porter, Burns Harbor, Ogden Dunes, Beverly
Shores and Dune Acres.
Including the following interstate...
Indiana I-94 between mile markers 23 and 28.
This includes... Indiana Dunes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4159 8703 4163 8720 4164 8716 4163 8716
4164 8715 4165 8715 4165 8712 4169 8697
TIME...MOT...LOC 2104Z 288DEG 8KT 4166 8712
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BorchardtThunderstorm Wind, Porter
- When
- July 15, 3:30 PM CST
- Where
- Porter County, 1.4 mi WNW of Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.565, -87.067
A large tree was blown down and blocked County Road 900N near Meridian Road. Time was estimated using radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 15, 20237 deaths · 2 events
- Flash Flooding in North Carolina, July 15 to 16, 20231 death · 1 injured · $12,000 · 2 events
- Damaging Winds and Lightning Strike in Alabama, July 15 to 16, 2023$422,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Maryland, July 15, 2023$181,000 · 1 in hail · 12 events
- Wildfire in Idaho, July 15, 2023$250,000 · 1 event
- Damaging Winds in Arkansas, July 15, 2023$78,000 · 58 kt wind · 3 events
- Damaging Winds in Mississippi, July 15 to 16, 2023$45,000 · 53 kt wind · 4 events
- Excessive Heat and Heat in California, July 15 to 17, 202333 events
- Hail and Damaging Winds in Texas, July 15, 2023$40,000 · 1 in hail · 4 events
- Flash Flooding and Flooding in New Hampshire, July 15 to 18, 202350 kt wind · 22 events
- Hail and Damaging Winds in Michigan, July 15, 2023$16,000 · 60 kt wind · 5 events
- Heat in California, July 15 to 16, 202312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142493.